Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Jackson, KY

January 8, 1998Perry County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jan 8, 1998, 8:34 PM EST for Perry County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 8, 1998, 8:34 PM EST (01:34 UTC)
Expired
Jan 8, 1998, 9:05 PM EST
In force
31 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Perry County, KY

What was reported inside it

TimeReportWhereRemark
Jan 8, 8:35 PM ESTHail 1Hazard, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WUUS1 KJKL 090135 RRA
SVRJKL
KYC193-090205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
834 PM EST THU JAN 8 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 905 PM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...PERRY
 
AT 830 PM EST RADAR INDICATED A SEVERE THUNDERSTORM NEAR VIPER IN PERRY
COUNTY. THE SPOTTER IN THIS AREA OBSERVED HAIL TO DIME SIZE COVERING
THE GROUND.  THIS STORM WILL MOVE NORTHEAST AT 40 MPH AND AFFECT
SOUTHERN PERRY COUNTY THROUGH 850 PM EST.
 
STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:30 PM EST, 6 hours 4 minutes earlier.

Area forecast discussion, Jan 8, 2:30 PM EST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EST THU JAN 8 1998

ETA STILL PROG PKG OF CHIOCE TODAY. HANDLING WELL. 500 MB TROF PSG BY
09/09Z. KENTUCKY IN DRY SLOT...WK 700 MSTR...DP DEPRESSIONS <5 MOVG
BACK IN AFT 00Z ON WRAP AROUND FLOW...DRYING BACK OUT BY 09/12Z. NO
500 MSTR. 850 DP DEPRESSIONS >5 AFT 09/18Z. PW UNDER .6 AFT 09/06Z.

SLIGHT UVM AFT 00Z CONT THROUGH 09/12Z...THEN DVM. 40 KT LOW LEVEL JET
OVER EAST KENTUCKY TONIGHT.

OVERALL...WITH FNT PSG THIS AFTERNOON...DRYING CONDITIONS...BLUE SKIES
NOW...THINK CHANCE FOR SIGNIFICANT PRECIP TONIGHT IS SLIM. SHOWERS
THROUGH EVENING WITH LOW CLDS AND FOG ORMING LATER. LOW CLDS TOMORROW
MORNING WITH SKIES BREAKING OUT AGAIN IN AFTERNOON.

JKL  39/45/30/42 4000
LOZ  39/45/30/42 4000

MARSHALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:36 PM ESTSevere Thunderstorm WarningJKLJohnson, Magoffin49 min
Jan 8, 8:44 PM ESTSevere Thunderstorm WarningJKLKnott31 min
Jan 8, 9:00 PM ESTSevere Thunderstorm WarningJKLFloyd45 min
Jan 8, 9:25 PM ESTSevere Thunderstorm WarningJKLJohnson45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.